Drug-induced tremorTremor - drug-induced
Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.
Drug-induced tremor is a simple nervous system and muscle response to certain medicines. Drugs that can cause tremor include the following:
- Cancer medicines such as thalidomide and cytarabine
- Seizure medicines such as valproic acid (Depakote) and sodium valproate (Depakene)
- Asthma medicines such as theophylline and albuterol
- Immune suppressing medicines such as cyclosporine and tacrolimus
- Mood stabilizers such as lithium carbonate
- Stimulants such as caffeine and amphetamines
- Selective serotonin reuptake inhibitors (SSRIs)
- Tricyclic antidepressants
- Heart medicines such as amiodarone, procainamide, and others
- Certain antibiotics
- Certain antivirals, such as acyclovir and vidarabine
- Certain high blood pressure drugs
- Epinephrine and norepinephrine
- Weight loss medication (tiratricol)
- Too much thryoid medication (levothyroxine)
- Tetrabenazine, a medicine to treat excessive movement disorder
The tremor may affect the hands, arms, head, or eyelids. In rare cases, the lower body is affected. The tremor may not affect both sides of the body equally.
The shaking is usually fast, about 4 to 12 movements per second.
The tremor may be:
- Episodic (occurring in bursts, sometimes about an hour after taking the medication)
- Intermittent (comes and goes with activity, but not always)
- Sporadic (happens on occasion)
The tremor can:
- Occur either with movement or at rest
- Disappear during sleep
- Get worse with voluntary movement and emotional stress
Other symptoms may include:
- Head nodding
- Shaking or quivering sound to the voice
Exams and Tests
Your doctor or nurse can make the diagnosis by performing a physical exam and asking questions about your medical and personal history. You will also be asked about the medicines you take.
A physical exam will show shaking with movement. There are usually no problems with coordination or thinking.
Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremor. A tremor that occurs when the muscles are relaxed or that affects the legs or coordination may be a sign of another condition, such as Parkinson disease. The speed of the tremor can be an important way to determine its cause.
Other causes of tremors may include:
- Alcohol withdrawal
- Cigarette smoking
- Parkinson disease
- Too much caffeine
- Wilson disease
Blood tests and imaging studies (such as a CT scan of the head, brain MRI, and x-rays) are usually normal.
Drug-induced tremor usually goes away when you stop taking the medicine that is causing the shaking.
You may not need treatment or changes in the medicine if the tremor is mild and does not interfere with your daily activity.
If the benefit of the medicine is greater than the problems caused by the tremor, your doctor may have you try different dosages of the medicine, or you may be prescribed another medicine to treat your condition. In rare cases, a drug such as propranolol may be added to help control the tremor.
Do not stop taking any medicine without first talking to your health care provider.
Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.
When to Contact a Medical Professional
Call your health care provider if you are taking a medication and a tremor develops that interferes with your activity or is accompanied by other symptoms.
Always tell your doctor about the medicines you take. Ask your doctor if it is ok to take over-the-counter medicines that contain stimulants or a medicine called theophylline. Theophylline is a drug used to treat wheezing and shortness of breath.
Caffeine can cause tremor and make tremor caused by other medicines worse. If you have a tremor, avoid caffeinated drinks such as coffee, tea, and soda. Also avoid other stimulants.
Elble RJ. Tremor: Clinical features, pathophysiology, and treatment. Neurol Clin. 2009;27:679-95. PMID: 19555826 www.ncbi.nlm.nih.gov/pubmed/19555826.
Jankovic J, Lang AE. Movement disorders: Diagnosis and assessment. In: Daroff RB, Fenichel GM, Jankovic J, Mazziotta JC. eds. Bradley's Neurology in Clinical Practice. 6th ed. Los Angeles, CA: Elsevier Saunders; 2012:chap 21.
Lang A. Other movement disorders. In: Goldman L, Schafer AI, eds. Goldman's Cecil Medicine. 24th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 417.
Review Date: 7/27/2014
Reviewed By: Joseph V. Campellone, MD, Department of Medicine, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.